Texas, 2022Winter Storm and Extreme Cold in Texas, February 2 to 4, 2022
February 2 to 4, 2022 · NWS AMA · 16 events in 12 counties and zones
A strong winter storm system brought some really dry snow and below freezing temperatures to the combined Oklahoma and Texas Panhandles during the first week of February. Much of the area stayed below freezing February 2nd through the early morning on February 4th and temperatures barely rose above freezing the afternoon of the 4th.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm system brought some really dry snow and below freezing temperatures to the combined Oklahoma and Texas Panhandles during the first week of February. Much of the area stayed below freezing February 2nd through the early morning on February 4th and temperatures barely rose above freezing the afternoon of the 4th. Wind chill values dropped to the -5 to -20 range for several hours between February 2nd through early morning on the 3rd as winds blew 15 to 25 mph with gusts up to 30 mph at times with this storm system. Temperatures were very cold on the night of the 3rd into the morning of the 4th as winds became light. Most of the snow fell over a 48 hour period starting on the 2nd through the 3rd. Although some isolated areas received upwards of 6 inches of snow during a 24 hour period. Most of the area received 4 to 6 inches of snow over a 48 hour period. This storm system did take two lives, one direct and one indirect due to the extremely cold wind chills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 1, 10:39 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Feb 1, 10:39 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1039 PM CST Tue Feb 1 2022
.AVIATION...
MVFR and IFR conditions likely throughout the majority of the 06Z
TAF period. Northerly winds at 10-20 kts with cigs reported at top
of the observation between 2 kft and 3 kft. These cigs will lower
throughout the TAF period with MVFR/IFR cigs starting around
12-15Z for all TAF sites and continuing through to the end of the
TAF period. Cigs will likely be under 3SM once -SN conditions
begin after 12Z and continuing through to the end of the TAF
period.
Meccariello
&&
PREV DISCUSSION... /Issued 248 PM CST Tue Feb 1 2022/
SHORT TERM...This afternoon through Thursday night...
Winter weather will make a return to the Panhandles starting
tonight and continuing through Thursday evening. The northern
Panhandles will be favored for accumulating snow beginning tonight
and lasting through Wednesday evening. The southern areas will
have the higher chances for accumulating snow on Thursday.
Widespread snow accumulations of 2 inches are likely and some
locations in the Oklahoma Panhandle may receive around 6 inches of
snow. With that being said, a Winter Storm Warning has been issued
for the Oklahoma Panhandle and a Winter Weather Advisory for the
entire Texas Panhandle. Consecutive days of below freezing
temperatures are also expected through Friday. With breezy
northerly winds expected, wind chill values could drop down to -5
to -15 Fahrenheit on Thursday and Friday mornings.
A deep positively tilted trough is currently situated across the
western CONUS this afternoon. The trough will continue to dig
south and east through the rest of the day. This will aid in
pushing down a cold air mass from the Northern Plains down through
the Southern Plains. Out ahead of the H500 trough, subtle
shortwaves will traverse through the upper level flow. Low to mid
level moisture will push across the CWA at the same time. The PVA
associated with the shortwaves will aid in providing ample lift to
produce precipitation in the northern zones beginning tonight.
Precipitation will continue to develop towards the south as
moisture continues to fill in across the Panhandles. The heaviest
snow amounts on Wednesday will likely be confined to the northern
half of the Panhandles, where model soundings depict sufficient
saturation in the low to mid levels. As the day progresses,
temperatures will likely cool into the DGZ and snowfall rates may
increase towards the afternoon on Wednesday across the north.
Wednesday night into Thursday, the main trough axis is forecast to
be across western/central NM and continue up through the Northern
High Plains. There may be a period during the overnight hours
where synoptic lift will not be as prevalent over the CWA and
limited snow accumulations may occur. On Thursday morning, the
left entrance region of a H300 jet streak will be located over the
forecast area as the upper level trough approaches the Southern
High Plains. A secondary band of precipitation will likely
develop as the main wave approaches the area. The central and
southern Texas Panhandle are favored for the more impactful
snowfall accumulations associated with this band of snow. This
snow band may impact the Thursday morning commute across the
southern Texas Panhandle. Precipitation chances continue through
Thursday afternoon as the upper level wave progresses across the
area. There is still uncertainty with the snow totals with this
secondary band as model guidance is still not in the best
agreement with the strength and location of the heaviest snow.
Model guidance is in agreement with regards to cold temperatures
across the forecast area. A cold front will usher in cold
temperatures tonight and the cold airmass will stay over the area
through Thursday night. Low temperatures in the single digits to
just below 0 are likely on Thursday and Friday mornings. With the
tight surface pressure gradient across the Panhandles on Thursday
morning, winds will remain breezy overnight. Wind chill values
down to -15 Fahrenheit will be possible, mainly for the northern
Panhandles. The coldest air temperatures will be on Friday
morning, however, wind speeds will not be as strong.
Muscha/Goehring
LONG TERM...
The upper level storm system will move away from the Panhandles on
Friday. Increasing sunshine will be the trend during the day
Friday. However, temperatures will have a tough time warming up on
Friday given the expected snowpack. On Saturday, downslope winds
will help to push temperatures into the upper 30's and 40's
depending on where the deepest snowpack is. An upper level short
wave trough swings across the Panhandles Saturday night into Sunday
which will help to bring a cold front across the region on Sunday
morning. Winds behind this cold front could be quite gusty and
there is room to go higher on the winds for this day. No
precipitation is expected with this wave as low level moisture will
be lacking. High temperatures are expected to warm back up again for
Monday as upper heights rise behind the latest wave and downslope
surface winds kick back in again.
&&
.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory until 6 PM CST Thursday for the
following zones: Armstrong...Carson...Collingsworth...
Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
Oldham...Palo Duro Canyon...Potter...Randall...Roberts...
Sherman...Wheeler.
OK...Winter Storm Warning until 6 PM CST Thursday for the following
zones: Beaver...Cimarron...Texas.
&&
29/29Hazardous weather outlook, Feb 1, 2:41 PM CST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
241 PM CST Tue Feb 1 2022
OKZ001>003-TXZ001>020-317-020845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
241 PM CST Tue Feb 1 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Accumulating snow is expected to start in the northern Panhandles
tonight after midnight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Snow will continue to be possible through Thursday afternoon.
Accumulating snow and blowing snow could impact travel,
especially Wednesday into Thursday morning. A Winter Storm Warning
is in effect for the Oklahoma Panhandle and a Winter Weather
Advisory is in effect for the Texas Panhandle.
Very cold wind chill values of 5 to 15 degrees below zero are
possible Wednesday evening into Thursday morning, and again
Thursday evening into Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Event by event
8 winter weather, 7 extreme cold/wind chill, 1 winter storm. Local standard time, as filed.
Winter Weather, Potter
- When
- February 2, 12:00 AM CST to February 4, 8:00 AM CST
- Where
- Potter forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
A total of 6.2 inches of snow was measured February 2nd to 4th at the Bushland COOP. The observer measured 0.2 inches for the time preceding 0800 CST on February 2nd. An additional 2 inches of snow fell in the 24 hours preceding 0800 CST on 2/3. Another 4 inches of snow fell in the 24 hours preceding 0800 CST on February 4th.
Winter Weather, Hutchinson
- When
- February 2, 12:00 AM CST to February 4, 7:00 AM CST
- Where
- Hutchinson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
A CoCoRaHS observer located near Fritch, TX measured several inches of snow between the 2nd and 4th of the month. 0.6 inches of snow fell in the 24 hour period proceeding 0700 CST on February 2nd. An additional 4.9 inches of snow fell in the 24 hours preceding 0700 CST on February 3rd. Another 1 inch of snow fell during the 24 hours preceding 0700 CST on February 4th.
Winter Weather, Deaf Smith
- When
- February 2, 12:00 AM CST to February 4, 6:00 AM CST
- Where
- Deaf Smith forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
A COOP observer located near Hereford measured several inches of snow between February 2nd and the 4th. During the 24 hours preceding 0630 CST on the 3rd, 1.9 inches fell. An additional 3 inches fell during the 24 hours preceding 0630 CST February 4th for a total of 4.9 inches.
Winter Weather, Oldham
- When
- February 2, 12:00 AM CST to February 4, 10:00 AM CST
- Where
- Oldham forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
A co-op observer located at Boys Ranch measured several inches of snow between 2/3 and 2/4. Four inches of snow fell on 2/3 and an additional 1 fell on 2/4 for a grand total of 5 over these two days.
Winter Weather, Gray
- When
- February 2, 12:00 AM CST to February 4, 6:30 AM CST
- Where
- Gray forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
A co-op observer located near Pampa measured several inches of snow between February 2nd and 4th. In the 24 hours preceding 0630 CST on the 2nd a trace of snow fell. In the 24 hours preceding 0630 CST the 3rd, 2.1 inches fell. An additional 2.8 inches fell in the 24 hours preceding 0630 CST on February 4th for a grand total of 4.9 inches.
Winter Weather, Potter
- When
- February 2, 12:00 AM CST to February 4, 6:00 AM CST
- Where
- Potter forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
A CoCoRaHS observer located 6 miles WSW of Amarillo measured several inches of snow between February 2nd-4th. A trace of snow fell during the 24 hour period preceding 0600 CST on 2/2. An additional 3.4 inches fell in the 24 hours preceding 0600 CST the 3rd. Another 1.3 inches fell in the 24 hours leading up to 0600 CST on the 4th for a total of 4.7 inches.
Winter Weather, Randall County
- When
- February 2, 1:00 AM CST to February 4, 7:00 AM CST
- Where
- Randall County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
A CoCoRaHS observer located 9 miles SW of of Amarillo reported several inches of snow between February 2nd through 4th. Two inches of snow fell during the 24 hours preceding 0700 CST on the third. Another 2.2 inches fell during the 24 hour period preceding 0700 CST on the fourth.
Winter Weather, Ochiltree
- When
- February 2, 6:00 AM CST to February 4, 6:00 AM CST
- Where
- Ochiltree forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
A Co-op observer, located near Perryton, TX, recorded a trace of snow in the 24 hours preceding 0600 CST on the 2nd. Then 4 of snow in the 24 hrs preceding 0600 CST on the 3rd. An additional 2 of snow was measured in the 24 hrs preceeding 0600 CST on the 4th.
Winter Storm, Hansford
- When
- February 2, 7:00 AM CST to February 4, 7:00 AM CST
- Where
- Hansford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
A COOP observer near Gruver, TX reported several inches of snowfall between February 2nd and 4th. During the 24 hour preceding 0700 CST February 3rd and an additional 1 inch fell in the 24 hours preceding February 4th at 0700 CST for a multi-day total of 7 inches.
Extreme Cold/Wind Chill, Sherman
- When
- February 3, 12:30 AM CST to 12:06 PM CST
- Where
- Sherman forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
Wind chill values between minus 15 and minus 20 were measured across the county on the morning of the 3rd. Wind speeds were in the range of 15 to 27 mph range while temperatures were in the low single digits.
Extreme Cold/Wind Chill, Dallam
- When
- February 3, 12:30 AM CST to 10:30 AM CST
- Where
- Dallam forecast zone
- Reported by
- ASOS
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
Wind chill values consistently hit the minus 15 to minus 18 range between 0030 CST through 1030 CST on the 3rd. Temperatures were in the low single digits while wind speeds were well into the 15 to 25 mph range with higher gusts.
Extreme Cold/Wind Chill, Hartley
- When
- February 3, 12:30 AM CST to 10:30 AM CST
- Where
- Hartley forecast zone
- Reported by
- ASOS
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
Wind chill values consistently hit the minus 15 to minus 18 range between 0030 CST through 1030 CST on the 3rd. Temperatures were in the low single digits while wind speeds were well into the 15 to 25 mph range with higher gusts.
Extreme Cold/Wind Chill, Moore
- When
- February 3, 12:37 AM CST to 12:50 PM CST
- Where
- Moore forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Mesonet stations across the county measured wind chill values in the minus 15 to minus 20 degree range. Wind speeds were between 20 and 30 mph with temperatures in the single digits.
Extreme Cold/Wind Chill, Hansford
- When
- February 3, 4:30 AM CST to 10:50 AM CST
- Where
- Hansford forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
The mesonet located near Palo Duro Reservoir measured wind chill values as low as minus 20 with wind speeds in the 20 to 25 mph range.
Extreme Cold/Wind Chill, Ochiltree
- When
- February 3, 5:30 AM CST to 10:30 AM CST
- Where
- Ochiltree forecast zone
- Reported by
- AWOS
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
Wind chill values across the county fell to the minus 15 to minus 20 degree range on the morning of the 3rd.
Extreme Cold/Wind Chill, Hutchinson
- When
- February 3, 6:34 AM CST to 12:53 PM CST
- Where
- Hutchinson forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Mesonet
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Wind chill values fell into the minus 15 to minus 20 degree range on the morning of the 3rd. Although the mesonet near Borger measured close to or right around minus 15 for several hours, the mesonet located near Stinnett measured wind chill values well into the minus 15 to minus 20 range for about 12 hours straight.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Texas, February 2 to 3, 20223 deaths · $70,000 · 22 events
- Cold in Arizona, February 2 to 3, 20222 deaths · 2 events
- Winter Storm and Sleet in Texas, February 2 to 3, 20221 death · 6 injured · 22 events
- Ice Storm and Winter Storm in Kentucky, February 2 to 3, 2022$275,000 · 22 events
- Winter Storm and Heavy Snow in Arkansas, February 2 to 4, 202240 events
- Winter Storm in Indiana, February 2 to 4, 202239 events
- Heavy Rain in American Samoa, February 2 to 3, 2022$50,000 · 1 event
- Strong Wind in Arizona, February 2, 2022$50,000 · 1 event
- Ice Storm and Winter Storm in Ohio, February 2 to 4, 202232 events
- Winter Storm in Ohio, February 2 to 4, 202229 events
- Winter Storm in Indiana, February 2 to 3, 2022$25,000 · 6 events
- Winter Storm in Oklahoma, February 2 to 4, 202225 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007815, 1007817, 1007821, 1007822, 1007847, 1007848, 1008455, 1007812, 1007846, 1008655, 1008673, 1008674, 1008660, 1008641, 1008882, 1008637.